Alert archive / South Dakota / Wind Advisories in 2006

Wind Advisory 17, NWS Sioux Falls, SD

September 27, 20068 counties in South Dakota; Dixon County, Nebraska

NWS Sioux Falls, SD issued this wind advisory at Sep 27, 2006, 4:09 AM CDT for 8 counties in South Dakota; Dixon County, Nebraska. It took effect at Sep 27, 2006, 12:00 PM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2006, 4:09 AM CDT (09:09 UTC)
In effect from
Sep 27, 2006, 12:00 PM CDT
Expired
Sep 27, 2006, 4:00 PM CDT
In force
4 hr
Issued by
NWS Sioux Falls, SD

Counties Dixon County, NE, Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Douglas County, SD, Gregory County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 120 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 270909
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 AM CDT WED SEP 27 2006

.A STRONG UPPER LEVEL STORM SYSTEM WILL BE MOVING ACROSS THE STATE
OF SOUTH DAKOTA THIS MORNING AND AFTERNOON. THIS SYSTEM WILL BE
RESPONSIBLE FOR STRONG NORTHWEST WINDS ACROSS PORTIONS OF THE TRI
STATE AREA THROUGH EARLY EVENING. THE STRONGEST WINDS WILL OCCUR
IN AREAS ALONG AND WEST OF THE MISSOURI RIVER VALLEY REGION IN
SOUTH DAKOTA.

IF YOU ARE PLANNING ANY TRAVEL ACROSS THE TRI STATE AREA TODAY...
BE PREPARED FOR STRONG NORTHWEST WINDS. ESPECIALLY IF YOU ARE
DRIVING A HIGH PROFILE VEHICLE TRAVELING ALONG ANY EAST-WEST
HIGHWAY. THESE STRONG WINDS CAN CAUSE A SUDDEN LOSS OF VEHICLE
CONTROL...SO EXERCISE EXTREME CAUTION.

SDZ050-057-058-063-064-271715-
/O.NEW.KFSD.WI.Y.0017.060927T1700Z-060927T2100Z/
GREGORY-BRULE-AURORA-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...WAGNER...PLATTE...
LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
409 AM CDT WED SEP 27 2006

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 4 PM CDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 4 PM CDT THIS
AFTERNOON. 

NORTHWEST WINDS WILL BEGIN INCREASING THIS MORNING AND BY THIS
AFTERNOON WILL BE QUITE STRONG. BY EARLY AFTERNOON...NORTHWEST
WINDS OF 25 TO 40 MPH WITH GUSTS AS HIGH AS 50 MPH WILL BE COMMON
ACROSS THE AREA. THE WINDS ARE EXPECTED TO BEGIN TO SUBSIDE BY
LATE THIS AFTERNOON.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

NEZ013-SDZ068>070-271715-
/O.NEW.KFSD.WI.Y.0017.060927T1900Z-060928T0000Z/
DIXON-BON HOMME-YANKTON-CLAY-
INCLUDING THE CITIES OF...WAKEFIELD...PONCA...ALLEN...TYNDALL...
SCOTLAND...SPRINGFIELD...AVON...TABOR...YANKTON...VERMILLION
409 AM CDT WED SEP 27 2006

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING. 

NORTHWEST WINDS WILL BEGIN INCREASING BY MID MORNING AND BY MID 
AFTERNOON WILL BE QUITE STRONG. NORTHWEST WINDS OF 25 TO 40 MPH
WITH GUSTS AS HIGH AS 50 MPH WILL BE COMMON ACROSS THE AREA
THROUGH EARLY EVENING. THE WINDS ARE EXPECTED TO BEGIN TO SUBSIDE
BY AROUND THE TIME OF THE SUN SETTING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

HEITKAMP
1 follow-up statement
000 
WWUS73 KFSD 271459
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 AM CDT WED SEP 27 2006

.A STRONG UPPER LEVEL STORM SYSTEM WILL BE MOVING ACROSS THE
STATE OF SOUTH DAKOTA THIS MORNING AND AFTERNOON. THIS SYSTEM
WILL BE RESPONSIBLE FOR STRONG NORTHWEST WINDS ACROSS PORTIONS OF
THE TRI STATE AREA THROUGH EARLY EVENING. THE STRONGEST WINDS
WILL OCCUR IN AREAS THROUGH SOUTH CENTRAL SOUTH DAKOTA.

IF YOU ARE PLANNING ANY TRAVEL ACROSS THE TRI STATE AREA TODAY...
BE PREPARED FOR STRONG NORTHWEST WINDS. ESPECIALLY IF YOU ARE
DRIVING A HIGH PROFILE VEHICLE TRAVELING ALONG ANY EAST-WEST
HIGHWAY. THESE STRONG WINDS CAN CAUSE A SUDDEN LOSS OF VEHICLE
CONTROL...SO EXERCISE EXTREME CAUTION.

NEZ013-SDZ068>070-271600-
/O.CAN.KFSD.WI.Y.0017.060927T1900Z-060928T0000Z/
DIXON-BON HOMME-YANKTON-CLAY-
INCLUDING THE CITIES OF...WAKEFIELD...PONCA...ALLEN...TYNDALL...
SCOTLAND...SPRINGFIELD...AVON...TABOR...YANKTON...VERMILLION
959 AM CDT WED SEP 27 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND ADVISORY. WHILE IT WILL BECOME WINDY OVER THE AREA LATER THIS
AFTERNOON...IT APPEARS THAT WIND SPEEDS WILL NOT REACH WIND
ADVISORY CRITERIA. 

$$

SDZ050-057-058-063-064-272100-
/O.CON.KFSD.WI.Y.0017.060927T1700Z-060927T2100Z/
GREGORY-BRULE-AURORA-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...WAGNER...PLATTE...
LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
959 AM CDT WED SEP 27 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. 

NORTHWEST WINDS WILL BEGIN INCREASING EARLY THIS AFTERNOON AND
BECOME QUITE STRONG. BY MID AFTERNOON...NORTHWEST WINDS OF 25
TO 40 MPH WITH GUSTS AS HIGH AS 50 MPH WILL BE COMMON ACROSS THE
AREA. THE WINDS ARE EXPECTED TO BEGIN TO SUBSIDE BY LATE THIS
AFTERNOON.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Sep 27, 4:05 AM CDT, 4 minutes earlier.

Area forecast discussion, Sep 27, 4:05 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
405 AM CDT WED SEP 27 2006

.DISCUSSION...
WINDS DROPPING OFF OVERNIGHT IN WAKE OF LEADING WAVE SLIDING THRU
NERN IA/SERN MN...WITH POCKETS OF CLEARING. HOWEVER...CLOUDS
INCREASING AGAIN RAPIDLY FROM W...IN ADVANCE OF VERY IMPRESSIVE WAVE
DIVING INTO ND THIS MORNING...WITH INITIALIZED 135 KT JET.  THIS WL
BE MAIN SIGNIFICANT FEATURE FOR FCST IN SHORT TERM.

SATELLITE SUGGESTS THAT MDL PROGRESSION OF PCPN MAY BE A BIT SLOW...
BUT GOOD AGREEMENT ON LOCATION AND TIMING OF DYNAMIC TROP FEATURE
BETWEEN VARIOUS SHORT RANGE MDLS.  SEE NO REASON NOT TO TAKE A NICE
CATEGORICAL BAND THRU HEART OF CWA FM NW TO SE ALONG TRACK OF MAIN
DIV Q.  ALSO...SEE NO REASON NOT TO BRING BACK AT LEAST ISOLD TSRA
ON SUPPORT OF SIGNIFICANT DYNAMIC STRENGTH...FOCUSED LIFT...AND
MARGINAL TO WEAK ELEVATED INSTABILITY.  NOT TO MENTION ONGOING TSRA
IN PARTS OF MT AND ND.  IN FACT...THE FOCUSED LIFT MAY END UP WITH
AN EVOLUTION OF A QUICK MOVING SQUALL LINE OF SHOWERS AND STORMS...
FEATURING VERY GUSTY WINDS. STARTING TO SEE SFC REFLECTION OF UPR
WAVE NOW WITH BAGGINESS IN ND...AND WL BECOME BETTER AND BETTER
DEFINED AS MOVES SE TOWARD CWA. MAIN WNDS WL OCCUR WITH THE
SUBSIDENCE BEHIND THIS FEATURE. WHILE NAM HAS TENDENCY TO OVERDO
WINDS...THERE IS AGREEMENT IN STRONG PRESSURE RISES OF 4-7HPA 3H
PRESSURE RISES THIS AFTN. WITH LIKELIHOOD OF AT LEAST SOME GUSTS TO
45 MPH AS PRECIP MOVES BY ON THE SW FLANK OF DIGGING UPPER
CIRC...COORDINATED A WIND ADVISORY FOR MO VLY CORRIDOR FROM LATE
MORNING THRU AFTN. AS SAID...WL HAVE TO WATCH FOR THREAT OF LOW END
HI WIND WARNING IF SUBSIDENCE IN WAKE OF ORGANIZED CONVECTION CAN
BECOME SET UP.

SOME LINGERING PCPN IN FAR SE EARLY EVENING...WITH SUBSIDENCE LKLY
SHUTTING DOWN PCPN OVER THE REMAINDER OF THE AREA. WNDS LKLY TO REMAIN
QUITE COUPLED FROM I29 EAST OVERNIGHT WHERE MORE CLDS/GRADIENT...BUT
RIDGING INTO W ALONG WITH CLEARING SHUD HELP DIURNAL DROPOFF A BIT
MORE. RAISED LOWS A BIT IN THE E...AND DROPPED IN W...BUT WITHOUT MUCH
TEMP GRADIENT THRU LOWER ATMOSPHERE...WIND/CLOUD DISTRIBUTION LEFT
TO DEFINE TMPS.

THURSDAY REMAINS VERY COLD ALFT IN E AND SHUD LEAD TO SELF
DESTRUCTIVE SUNSHINE...WHERE ANY CLEARING DOES OCCUR LATER TONIGHT.
WL FCST MIXING TO ARND 825 HPA ON THE AVG.

SINCE THIS CURRENT WAVE HAS OPTED TO DIG FARTHER WWRD THAN EARLIER
FCSTS WOULD INDICATE...WONDER IF WAVE ON FRIDAY/FRI EVNG WL DO THE
SAME. ONLY NAM WOULD SUGGEST THIS AT TIME...WITH ALL OTHER SHORT
RANGE INFO GANGING UP AGAINST THIS SLN. MDLS TO FCST BEST MID LVL
GRADIENT TO SHIFT MOSTLY E OF CWA BY FRI MORNING AS LEADING WAVE
SLIDES PAST...BUT MAIN TROUGH DIGGING SWRD WL RETURN INTO CWA WITH
DISTINCT DIV Q BAND DURING AFTN. WL INTRODUCE THE LOWEST OF THE LOW
POPS TO COVER THIS THREAT. RAISED TMPS W AND S BETWEEN INFLUENCE OF
GOOD MIXING EITHER DUE TO  PREFRONTAL SW AND POSTFRONTAL CAA.

LITTLE CHANGE TO EXTENDED RANGE...BUT DID NUDGE UP TMPS ON SUNDAY
AND MIXED CHANGES MONDAY TO ACCOUNT FOR POTENTIAL FRONTAL BNDRY
INTO WRN CWA LATER IN DAY.

&&

.AVIATION...
A FEW LOW CLOUDS WITH AN OCCASIONAL MVFR CIGS WILL OCCUR AROUND THE
AREA THIS MORNING.  HOWEVER...MVFR CIGS WILL BECOME MORE WIDESPREAD
BY 15Z AS UPPER LEVEL STORM SYSTEM IMPINGES UPON THE AREA AND -SHRA
DEVELOP. MVFR CIGS AND VSBYS SHOULD BE QUITE COMMON ACROSS THE AREA
AFTER 16Z. NW WNDS WILL BE QUITE STRONG THIS AFTERNOON AS MENTIONED
ABOVE. CIGS WILL BE QUICKLY IMPROVING AFTER 00Z AS SYSTEM PULLS OFF
TO THE EAST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR NEZ013.

SD...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR SDZ068-SDZ069-SDZ070.

     WIND ADVISORY FROM NOON TODAY TO 4 PM CDT THIS AFTERNOON FOR
     SDZ050-SDZ057-SDZ058-SDZ063-SDZ064.

&&

CHAPMAN/HEITKAMP
Hazardous weather outlook, Sep 26, 10:48 AM CDT, 17 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 AM CDT TUE SEP 26 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1048 AM CDT TUE SEP 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE AFTERNOON INTO THIS
EVENING FROM PORTIONS OF EAST CENTRAL SOUTH DAKOTA THROUGH
SOUTHWEST MINNESOTA...AND THE GREAT LAKES AREA OF NORTHWEST IOWA.
THE MAJORITY OF ANY STORMS THAT DEVELOP WILL NOT BE SEVERE.
HOWEVER...AN ISOLATED STORM COULD PRODUCE NICKEL SIZE HAIL AND
WIND GUSTS TO 55 MPH FROM MARSHALL TO JACKSON MINNESOTA.

FIRE DANGER...
THE RANGELAND FIRE DANGER WILL REACH THE VERY HIGH CATEGORY THIS
AFTERNOON ACROSS SOUTH CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Wind Advisories in South Dakota, 2006Wind Advisories in Nebraska, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.